Summary: Since 1963, the association between antiepileptic drugs (AEDs) and congenital malformations in the offspring of women with epilepsy has received attention. A number of articles reported affirmative as well as some negative findings regarding an increased risk of congenital malformations. Although a consensus has not been regarding the presence of the specific malformation syndromes in relation to individual AEDs, such as fetal hydantoin syndrome, it is evident that women taking AEDs carry a two- to sevenfold higher risk of congenital malformations than do the general population. In most recent studies, special attention has been placed on polytherapy, including the specific AED, or AED combinations, and high AED serum concentrations, responsible for the higher risk of congenital malformations. Based on these cumulative results, therapy guidelines for women of childbearing age with epilepsy have been established.